Organizing pneumonia as a side effect of ipilimumab treatment of melanoma

Igor Z. Barjaktarevic, Nida Qadir, Anu Suri, Jean T. Santamauro, Diane Stover

Research output: Contribution to journalArticle

54 Citations (Scopus)

Abstract

Ipilimumab is one of the newly developed human monoclonal antibodies used in the treatment of metastatic melanoma. Its primary mechanism of action is a specific blockade of cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4), a T-cell receptor responsible for inhibition of lymphocyte activation. By blocking CTLA-4, ipilimumab enhances immune responses against tumor cells, but also exposes normal tissues to an increased risk of autoimmune phenomena as a potential side effect. In this report, we describe the case of a 58-year-old woman with metastatic melanoma who was treated with ipilimumab in the weeks prior to the onset of severe nonresolving dyspnea and cough. Extensive workup revealed organizing pneumonia as the cause of her hypoxemic respiratory failure and treatment with steroids led to a resolution of her pulmonary disease. To our knowledge, this is the first report of pulmonary toxicity caused by ipilimumab, which manifested on pathology as organizing pneumonia.

Original languageEnglish (US)
Pages (from-to)858-861
Number of pages4
JournalChest
Volume143
Issue number3
DOIs
StatePublished - Mar 2013
Externally publishedYes

Fingerprint

Melanoma
Pneumonia
CTLA-4 Antigen
Therapeutics
Lymphocyte Activation
T-Cell Antigen Receptor
Cough
Respiratory Insufficiency
Dyspnea
Lung Diseases
Steroids
Monoclonal Antibodies
Pathology
Lung
ipilimumab
Neoplasms

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Cite this

Barjaktarevic, I. Z., Qadir, N., Suri, A., Santamauro, J. T., & Stover, D. (2013). Organizing pneumonia as a side effect of ipilimumab treatment of melanoma. Chest, 143(3), 858-861. https://doi.org/10.1378/chest.12-1467

Organizing pneumonia as a side effect of ipilimumab treatment of melanoma. / Barjaktarevic, Igor Z.; Qadir, Nida; Suri, Anu; Santamauro, Jean T.; Stover, Diane.

In: Chest, Vol. 143, No. 3, 03.2013, p. 858-861.

Research output: Contribution to journalArticle

Barjaktarevic, IZ, Qadir, N, Suri, A, Santamauro, JT & Stover, D 2013, 'Organizing pneumonia as a side effect of ipilimumab treatment of melanoma', Chest, vol. 143, no. 3, pp. 858-861. https://doi.org/10.1378/chest.12-1467
Barjaktarevic IZ, Qadir N, Suri A, Santamauro JT, Stover D. Organizing pneumonia as a side effect of ipilimumab treatment of melanoma. Chest. 2013 Mar;143(3):858-861. https://doi.org/10.1378/chest.12-1467
Barjaktarevic, Igor Z. ; Qadir, Nida ; Suri, Anu ; Santamauro, Jean T. ; Stover, Diane. / Organizing pneumonia as a side effect of ipilimumab treatment of melanoma. In: Chest. 2013 ; Vol. 143, No. 3. pp. 858-861.
@article{f8d2665e13a54a7a8f95df546036c83f,
title = "Organizing pneumonia as a side effect of ipilimumab treatment of melanoma",
abstract = "Ipilimumab is one of the newly developed human monoclonal antibodies used in the treatment of metastatic melanoma. Its primary mechanism of action is a specific blockade of cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4), a T-cell receptor responsible for inhibition of lymphocyte activation. By blocking CTLA-4, ipilimumab enhances immune responses against tumor cells, but also exposes normal tissues to an increased risk of autoimmune phenomena as a potential side effect. In this report, we describe the case of a 58-year-old woman with metastatic melanoma who was treated with ipilimumab in the weeks prior to the onset of severe nonresolving dyspnea and cough. Extensive workup revealed organizing pneumonia as the cause of her hypoxemic respiratory failure and treatment with steroids led to a resolution of her pulmonary disease. To our knowledge, this is the first report of pulmonary toxicity caused by ipilimumab, which manifested on pathology as organizing pneumonia.",
author = "Barjaktarevic, {Igor Z.} and Nida Qadir and Anu Suri and Santamauro, {Jean T.} and Diane Stover",
year = "2013",
month = "3",
doi = "10.1378/chest.12-1467",
language = "English (US)",
volume = "143",
pages = "858--861",
journal = "Chest",
issn = "0012-3692",
publisher = "American College of Chest Physicians",
number = "3",

}

TY - JOUR

T1 - Organizing pneumonia as a side effect of ipilimumab treatment of melanoma

AU - Barjaktarevic, Igor Z.

AU - Qadir, Nida

AU - Suri, Anu

AU - Santamauro, Jean T.

AU - Stover, Diane

PY - 2013/3

Y1 - 2013/3

N2 - Ipilimumab is one of the newly developed human monoclonal antibodies used in the treatment of metastatic melanoma. Its primary mechanism of action is a specific blockade of cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4), a T-cell receptor responsible for inhibition of lymphocyte activation. By blocking CTLA-4, ipilimumab enhances immune responses against tumor cells, but also exposes normal tissues to an increased risk of autoimmune phenomena as a potential side effect. In this report, we describe the case of a 58-year-old woman with metastatic melanoma who was treated with ipilimumab in the weeks prior to the onset of severe nonresolving dyspnea and cough. Extensive workup revealed organizing pneumonia as the cause of her hypoxemic respiratory failure and treatment with steroids led to a resolution of her pulmonary disease. To our knowledge, this is the first report of pulmonary toxicity caused by ipilimumab, which manifested on pathology as organizing pneumonia.

AB - Ipilimumab is one of the newly developed human monoclonal antibodies used in the treatment of metastatic melanoma. Its primary mechanism of action is a specific blockade of cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4), a T-cell receptor responsible for inhibition of lymphocyte activation. By blocking CTLA-4, ipilimumab enhances immune responses against tumor cells, but also exposes normal tissues to an increased risk of autoimmune phenomena as a potential side effect. In this report, we describe the case of a 58-year-old woman with metastatic melanoma who was treated with ipilimumab in the weeks prior to the onset of severe nonresolving dyspnea and cough. Extensive workup revealed organizing pneumonia as the cause of her hypoxemic respiratory failure and treatment with steroids led to a resolution of her pulmonary disease. To our knowledge, this is the first report of pulmonary toxicity caused by ipilimumab, which manifested on pathology as organizing pneumonia.

UR - http://www.scopus.com/inward/record.url?scp=84874994077&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84874994077&partnerID=8YFLogxK

U2 - 10.1378/chest.12-1467

DO - 10.1378/chest.12-1467

M3 - Article

C2 - 23460165

AN - SCOPUS:84874994077

VL - 143

SP - 858

EP - 861

JO - Chest

JF - Chest

SN - 0012-3692

IS - 3

ER -